256 296

Cited 8 times in

Ischemic colitis during interferon-ribavirin therapy for chronic hepatitis C: a case report

Authors
 Su Jung Baik  ;  Tae Hun Kim  ;  Kwon Yoo  ;  Il Hwan Moon  ;  Min-Sun Cho 
Citation
 WORLD JOURNAL OF GASTROENTEROLOGY, Vol.18(31) : 4233-4236, 2012 
Journal Title
 WORLD JOURNAL OF GASTROENTEROLOGY 
ISSN
 1007-9327 
Issue Date
2012
MeSH
Abdominal Pain/etiology ; Antiviral Agents/adverse effects ; Antiviral Agents/therapeutic use ; Colitis, Ischemic/chemically induced* ; Colitis, Ischemic/complications ; Colitis, Ischemic/diagnosis ; Colonoscopy ; Drug Therapy, Combination ; Female ; Gastrointestinal Hemorrhage/etiology ; Hepatitis C, Chronic/drug therapy* ; Humans ; Interferon-alpha/adverse effects* ; Interferon-alpha/therapeutic use* ; Middle Aged ; Polyethylene Glycols/adverse effects* ; Polyethylene Glycols/therapeutic use* ; Recombinant Proteins/adverse effects ; Recombinant Proteins/therapeutic use ; Ribavirin/adverse effects* ; Ribavirin/therapeutic use* ; Withholding Treatment
Keywords
Hepatitis C ; Interferon ; Ischemia
Abstract
Ischemic colitis is a rare complication of interferon administration. Only 9 cases in 6 reports have been described to-date. This report describes a case of ischemic colitis during pegylated interferon and ribavirin treatment for chronic hepatitis C, and includes a review of the relevant literature. A 48-year-old woman was treated with pegylated interferon α-2a and ribavirin for chronic hepatitis C, genotype Ib. After 19 wk of treatment, the patient complained of severe afebrile abdominal pain with hematochezia. Vital signs were stable and serum white blood cell count was within the normal range. Abdominal computed tomography showed diffuse colonic wall thickening from the splenic flexure to the proximal sigmoid colon, which is the most vulnerable area for the development of ischemic colitis. Colonoscopy revealed an acute mucosal hyperemic change, with edema and ulcerations extending from the proximal descending colon to the sigmoid colon. Colonic mucosal biopsy revealed acute exudative colitis. Polymerase chain reaction and culture for Mycobacterium tuberculosis were negative and the cultures for cytomegalovirus, Salmonella and Shigella species were negative. After discontinuation of interferon and ribavirin therapy, abdominal pain and hematochezia subsided and, following colonoscopy showed improvement of the mucosal ulcerations. Ischemic colitis cases during interferon therapy in patients with chronic hepatitis C reported so far have all involved the descending colon. Ischemic colitis is a rarely encountered complication of interferon administration in patients with chronic hepatitis C and should be considered when a patient complains of abdominal pain and hematochezia.
Files in This Item:
T201202917.pdf Download
DOI
10.3748/wjg.v18.i31.4233
Appears in Collections:
7. Others (기타) > Gangnam Severance Hospital Health Promotion Center(강남세브란스병원 체크업) > 1. Journal Papers
Yonsei Authors
Baik, Su Jung(백수정) ORCID logo https://orcid.org/0000-0002-3790-7701
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/158242
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse

Links